Colorado, 2008

Hail in Colorado, May 28, 2008

May 28, 2008 · NWS BOU · 3 events in 1 county or zone

Severe thunderstorms produced large hail, up to one inch in diameter in Weld County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, up to one inch in diameter in Weld County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 28, 1:45 AM MST, 16 hours 55 minutes earlier.

Area forecast discussion, May 28, 1:45 AM MST, 16 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 AM MDT WED MAY 28 2008

.SHORT TERM...ANOTHER SHORTWAVE WILL PASS NORTHWEST OF US TODAY
ACROSS UTAH AND WYOMING. LIFT ASSOCIATED WITH THIS WILL BRUSH ACROSS
NORTHWESTERN COLORADO. WINDS BEGINNING TO RESPOND NOW WITH
INCREASING SOUTHWEST FLOW ALOFT STARTING TO PUSH THE MOISTURE OUT OF
THE HIGHER EAST SLOPES. MEANWHILE LOW LEVEL SOUTHEASTERLIES STARTING
TO CRANK UP ON THE PLAINS. MODELS ARE SHOWING A BIT MORE WIND WITH
THIS SYSTEM THAN THEY WERE EARLIER...AND CURRENT WINDS DO SEEM A BIT
AHEAD OF THE PLAN. LOW CLOUDS SHOULD BE SWEPT OUT OF DENVER EARLY
THIS MORNING...WHILE THE SOUTHEAST WINDS OUT ON THE PLAINS WILL TEND
TO MAINTAIN THE INVERSION. WHILE TURBULENCE MAY WELL LIFT AND
DISSIPATE THE STRATUS THIS MORNING...THE SURFACE WILL REMAIN COOL
WITH A SUBSTANTIAL INVERSION AS THERE IS WARMING ALOFT.

MODEL SOUNDINGS SHOW A SUBSTANTIAL CAPPING INVERSION ON THE PLAINS
ALL DAY...WHILE DOWNSLOPING OFF THE PALMER DIVIDE HELPS THE LOW
LEVELS KEEP UP AROUND DENVER. FLOW IS PROBABLY TOO STRONG FOR A NICE
DENVER CYCLONE...BUT WE WILL LIKELY SEE A WEAKNESS IN THE WIND FIELD
ON THE WEST SIDE OF DENVER AND ALSO THE TURNING WITH MORE OF AN
EASTERLY COMPONENT INTO LARIMER COUNTY. TEMPERATURES LOOK 3-5
DEGREES F TOO COOL FOR SURFACE BASED CONVECTION...BUT GIVEN THE
STRENGTH OF THE WIND THIS IS DANGEROUSLY CLOSE. MODEL SOUNDINGS SHOW
AROUND 1200 J/KG OF CAPE WITH TEMP/DP OF 80/45. WIND PROFILE WILL BE
FAVORABLE FOR SUPERCELLS...AND HELICITIES APPROACHING 200 M2/S2 IF
YOU THROW IN A 10 KT EAST WIND AT THE SURFACE. HOWEVER...IT IS
QUESTIONABLE IF ANY STORMS WOULD LAST LONG ENOUGH TO GET SUPERCELL
ORGANIZATION GIVEN THE FAST FLOW AND COOLER AIR TO THE EAST. SPC HAS
LOW THREAT OF SEVERE STORMS WHICH LOOKS REASONABLE...BUT MESOSCALE
EFFECTS COULD BOOST THE ODDS IN/NEAR THE FOOTHILLS NORTH OF DENVER.
THIS BEARS WATCHING AS WE SEE HOW QUICK THE CLOUDS GO AWAY AND THE
HEATING PROGRESSES.

SKIES SHOULD CLEAR AS CONVECTION DISSIPATES THIS EVENING...BUT SOUTH
WINDS SHOULD BE STRONG ENOUGH TO LIMIT INVERSIONS...SO A RATHER MILD
NIGHT IS IN ORDER. ENOUGH MOISTURE ADVECTION COULD PRODUCE SOME
STRATUS BY MORNING...THOUGH I EXPECT IT WOULD BE RATHER HIGH DUE TO
THE WIND AND REMAIN EAST OF DENVER.

.LONG TERM...A MDT TO STG SWLY FLOW WILL BE OVER CO WITH AN UPPER
RIDGE OVER THE SERN U.S. AND A TROUGH ALONG THE WEST COAST.  THE
MDLS INDICATE A VERY DRY AMS IN PLACE WITH ANY LOW LEVEL MSTR
GETTING FLUSHED TO THE EAST OF CO BY THURSDAY AFTN.  ENOUGH MSTR IN
THE MID AND UPPER LEVELS FOR A FEW HIGH BASED TSTMS IN THE AFTN AND
EVENING.  BEST POTENTIAL WL BE OVER SRN AND ERN SECTIONS OF THE
CWFA.  700 MB TEMPERATURES ARE PROGGED TO WARM TO +15C ON THURSDAY
COUPLED WITH GOOD DOWNSLOPE ALG THE FRONT RANGE.  HIGHS SHUD BOUNCE
BACK IN THE MID 80S EASILY.  A WEAK UPPER LEVEL DISTURBANCE WILL
PASS TO THE N OF CO LATE THURSDAY INTO FRIDAY.  AS IT DOES...
SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED AS A WEAK COLD FRONT
SLIPS INTO THE NERN PLAINS.  700 MB TEMPERATURES ON FRIDAY AFTN DROP
TO AROUND +11C.  BEST CHC FOR TSTMS WILL BE OVER THE NERN PLAINS
WHERE SOME LOW LEVEL MSTR IS EXPECTED TO RETURN.  ALL THESE THINGS
ALREADY REFLECTED IN THE GRIDS SO ONLY MINOR ADJUSTMENTS
ANTICIPATED.  TEMPERATURES WILL REBOUND OVER THE WEEKEND WITH A
BROAD UPPER RIDGE OVER THE CENTRAL U.S. AND A DRY WEST TO
SOUTHWESTERLY FLOW OVER CO.

&&

.AVIATION...LOW CLOUDS AROUND DENVER SHOULD BREAK UP BY MID MORNING
AS WINDS INCREASE. SOUTHEAST WINDS GUSTING TO AROUND 30 KNOTS ARE
EXPECTED IN THE LATE AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS
ARE EXPECTED OVER THE FOOTHILLS AND MAY MOVE OFF A SHORT DISTANCE
ONTO THE PLAINS DURING THE EARLY EVENING...BUT THE THREAT OF
IMPACTING A GIVEN POINT IS LESS THAN 10 PERCENT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
GIMMESTAD/COOPER
Hazardous weather outlook, May 28, 10:14 AM MST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1114 AM MDT WED MAY 28 2008

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1114 AM MDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
ALONG AND WEST OF THE I-25 CORRIDOR FROM THE PALMER DIVIDE NORTHWARD
TO FORT COLLINS AND GREELEY.  SKIES HAVE CLEARED OVER THE I-25
CORRIDOR AND SOUTH PLATTE RIVER VALLEY LATE THIS MORNING...ALLOWING
TEMPERATURES TO BEGIN WARMING.  MODERATE AMOUNTS OF LOW LEVEL
MOISTURE ARE IN PLACE AROUND THE DENVER METRO AREA AND I-25 CORRIDOR
AND SOUTHEASTERLY WINDS ARE EXPECTED TO HOLD THAT MOISTURE IN
PLACE.  WINDS ALOFT OVER COLORADO ARE ALSO FAVORABLE TO PRODUCE
ORGANIZED CONVECTION ONCE THUNDERSTORMS DEVELOP.  THE MOST FAVORED
AREA FOR INITIAL THUNDERSTORM DEVELOPMENT WILL BE OVER THE FOOTHILLS
AND ALONG A LINE FROM WESTERN DENVER TO GREELEY.  THUNDERSTORMS WILL
THEN HAVE A NORTHEASTERLY STORM MOTION.  DUE TO THE WIND PROFILES
OVER NORTHEAST COLORADO...SOME THUNDERSTORMS MAY BECOME SEVERE WITH
HAIL...WIND GUSTS OVER 50 MPH AND POSSIBLE BRIEF TORNADOES.
THUNDERSTORM ACTIVITY ON THE FAR NORTHEASTERN PLAINS IS EXPECTED TO
BE LIMITED DUE TO COOLER TEMPERATURES AND CLOUD COVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AFTER 1 PM.

DANKERS

The radar

The Cheyenne radar (KCYS), 86 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Weld

When
May 28, 6:40 PM MST
Where
Weld County, 8.98 mi N of Kaufman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.910, -103.830

Hail, Weld

When
May 28, 7:40 PM MST
Where
Weld County, 2.32 mi SSW of Pierce
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.600, -104.770

Hail, Weld

When
May 28, 7:43 PM MST
Where
Weld County, 4.28 mi NNE of Severance
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.580, -104.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93854, 93855, 93856.